Texas, 2015

Wildfire in Texas, September 26 to 30, 2015

September 26 to 30, 2015 · NWS SJT · 2 events in 2 counties and zones

A very dry and hot summer with very little precipitation and abundant fuels from the spring continued to result in ideal conditions for wildfires across portions of West Central Texas. Two large wildfires developed in Sutton and Coleman Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A very dry and hot summer with very little precipitation and abundant fuels from the spring continued to result in ideal conditions for wildfires across portions of West Central Texas. Two large wildfires developed in Sutton and Coleman Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 26, 5:23 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 26, 5:23 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 PM CDT SAT SEP 26 2015

.AVIATION...
/00Z TAFS/

Scattered showers and storms will continue near West Central
terminals for the next several hours, mainly near the KABI and
KSJT locations (San Angelo and Abilene). These should dissipate
over by 8 PM and leave VFR conditions for the remainder of the
forecast period. Winds will primarily be out of the northeast and
easy, but will be highly variable near any storms.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SAT SEP 26 2015/

SHORT TERM...
(Tonight and Sunday)

An upper level low is centered across coastal Texas, while an upper
level ridge is centered across the Desert Southwest. An upper level
shortwave trough/low is evident on water vapor imagery moving south
into the Big Country. This feature is resulting in lift across much
of West Central Texas. Scattered showers and thunderstorms are
developing this afternoon, and as the atmosphere continues to
heat/destabilize, showers and thunderstorms are forecast to
increase in coverage. The best PoPs this afternoon/evening will be
across the Big Country/Concho Valley where 30-50 PoPs continue.
The main concerns with these storms will be locally heavy rainfall
and dangerous lightning, although gusty winds will be possible,
given dewpoint depressions of 35 to 40 degrees. Rain chances will
gradually diminish by late this evening.

The aforementioned upper level shortwave trough will be exiting West
Central Texas Sunday morning, although some lingering isolated
showers and thunderstorms are possible Sunday, mainly across the
Concho Valley/Edwards Plateau. Abundant mid level cloud cover on
Sunday will help to keep temperatures down a bit. Highs will
generally be in the upper 80s to near 90.

LONG TERM...
(Sunday night through Saturday)

The long term forecast remains dry. Models continue to indicate a
ridge aloft will dominate West Central Texas weather into the
start of next weekend. The good news is the center of this upper
ridge will be much farther west by late next week. Thus, afternoon
highs will be mainly in the mid 80s to around 90.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  88  65  90 /  30   5   5   5
San Angelo 	 63  90  64  92 /  30  10   5   5
Junction 	 62  88  64  90 /  10  10   5  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Sep 26, 1:45 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CDT SAT SEP 26 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CDT SAT SEP 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DANGEROUS
LIGHTNING...BRIEF HEAVY RAINFALL...AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 3:42 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
442 PM CDT SAT SEP 26 2015

TXZ072-262215-
TOM GREEN TX-
442 PM CDT SAT SEP 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOM GREEN COUNTY UNTIL
515 PM CDT...

AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRAPE CREEK...OR 9 MILES NORTHWEST OF SAN ANGELO...MOVING SOUTH AT 10
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SAN ANGELO AROUND 445 PM CDT.

LAT...LON 3164 10068 3154 10048 3133 10046 3139 10069
TIME...MOT...LOC 2142Z 359DEG 7KT 3152 10059

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Sutton

When
September 26, 7:30 PM CST to September 28, 11:00 PM CST
Where
Sutton forecast zone
Reported by
Park/Forest Service
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The Bar None Fire burned approximately 480 acres just off of Private Road 3346 or 15 miles east southeast of Sonora. The fire was 100% contained on September 28.

Wildfire, Coleman

When
September 28, 9:00 PM CST to September 30, 11:00 PM CST
Where
Coleman forecast zone
Reported by
Park/Forest Service
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The Eiesenhower Wildfire burned approximately 336 acres near U.S. Highway 283 and County Road 152 or 3 miles west of Echo. The fire was 100% contained on September 30.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602625, 602627.